Alert archive / New Mexico / High Wind Warnings in 2010

High Wind Warning 8, NWS Midland/Odessa, TX

February 25, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Feb 25, 2010, 8:19 AM MST for Eddy County, New Mexico. It took effect at Feb 25, 2010, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2010, 8:19 AM MST (15:19 UTC)
In effect from
Feb 25, 2010, 12:00 PM MST
Expired
Feb 25, 2010, 6:13 PM MST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3065 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WWUS74 KMAF 251519
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
919 AM CST THU FEB 25 2010

...WINDY WEST WINDS EXPECTED ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS...AND VAN HORN HIGHWAY 54 CORRIDOR THIS AFTERNOON AND
EVENING...

.AFTERNOON HEATING WILL MIX STRONG WEST WINDS ALOFT TO THE
SURFACE ACROSS THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THIS AFTERNOON. THE STRONGEST WINDS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING OVER THE HIGHER TERRAIN OF THE DAVIS
MOUNTAINS. THE WINDS ARE EXPECTED TO DIMINISH AFTER SUNSET NEAR
THE GUADALUPE MOUNTAINS AND VAN HORN CORRIDOR...ALTHOUGH THEY WILL
LAST THROUGH THE EVENING HOURS ACROSS THE HIGHER ELEVATIONS OF THE
DAVIS MOUNTAINS.

TXZ074-252330-
/O.NEW.KMAF.HW.W.0008.100225T1900Z-100226T0600Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
919 AM CST THU FEB 25 2010

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT. 

WEST TO NORTHWEST WINDS WILL BEGIN TO INCREASE LATER THIS
AFTERNOON AND EVENING FOR ELEVATIONS MAINLY ABOVE 6500 FEET IN THE
DAVIS MOUNTAINS. SUSTAINED WINDS NEAR 35 TO 45 MPH...WITH GUSTS UP
TO 60 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ027-TXZ258-252330-
/O.NEW.KMAF.HW.W.0008.100225T1900Z-100226T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
819 AM MST THU FEB 25 2010

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING. 

STRONG WEST WINDS NEAR 30 TO 40 MPH...WITH GUSTS NEAR 60 MPH ARE
EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ057-252330-
/O.CON.KMAF.WI.Y.0007.100225T1900Z-100226T0100Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITY OF...VAN HORN
919 AM CST THU FEB 25 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CST THIS EVENING. 

STRONG WEST WINDS OF 30 TO 35 MPH...WITH GUSTS NEAR 50 MPH...ARE
EXPECTED ACROSS THE HIGHWAY 54 CORRIDOR THIS AFTERNOON AND EARLY
EVENING. THE WINDS ARE EXPECTED TO DIMINISH AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
215 
WWUS74 KMAF 252018
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CST THU FEB 25 2010

...GUSTY WEST WINDS ACROSS PARTS OF THE GUADALUPE AND DAVIS
MOUNTAINS AND THE VAN HORN HIGHWAY 54 CORRIDOR THROUGH EARLY TO
MID EVENING...

.AS AN UPPER LOW PASSES TO THE NORTH AN ASSOCIATED BAND OF STRONGER
WINDS ALOFT HAVE MOVED ACROSS THE MOUNTAINS RESULTING IN A FEW
GUSTS TO NEAR 60 MPH IN THE DAVIS AND GUADALUPE MOUNTAINS...AND
GUSTS NEAR 50 MPH IN THE VAN HORN HIGHWAY 54 AREA. THE WINDS ARE
EXPECTED TO PERSIST THE LONGEST IN THE DAVIS MOUNTAINS ABOVE 6500
FT. THE WINDS WILL DIMINISH NEAR SUNSET IN THE GUADALUPE MOUNTAINS
AND VAN HORN CORRIDOR.

TXZ074-260100-
/O.CON.KMAF.HW.W.0008.000000T0000Z-100226T0600Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
218 PM CST THU FEB 25 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT.

IN ELEVATIONS ABOVE 6500 FT WEST TO NORTHWEST WINDS OF 30 TO 40
MPH...WITH GUSTS UP TO 60 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ027-TXZ258-260100-
/O.CON.KMAF.HW.W.0008.000000T0000Z-100226T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
118 PM MST THU FEB 25 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

WEST WINDS NEAR 30 TO 35 MPH...WITH A FEW GUSTS NEAR 60 MPH ARE
EXPECTED ACROSS THE GUADALUPE MOUNTAINS THROUGH THE AFTERNOON.
THESE WINDS WILL BE FAVORED ON THE WEST SIDE OF THE MOUNTAINS AND
ON EXPOSED RIDGE TOPS AND THROUGH WEST TO EAST ALIGNED GAPS AND
CANYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ057-260100-
/O.CON.KMAF.WI.Y.0007.000000T0000Z-100226T0100Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITY OF...VAN HORN
218 PM CST THU FEB 25 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

WEST WINDS OF 25 TO 35 MPH...WITH GUSTS NEAR 50 MPH...ARE
EXPECTED ACROSS THE VAN HORN HIGHWAY 54 CORRIDOR THROUGH EARLY
EVENING. THE WINDS ARE EXPECTED TO DIMINISH AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
427 
WWUS74 KMAF 260113
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 PM CST THU FEB 25 2010

...HIGH WIND WARNING FOR DAVIS MOUNTAINS CANCELED AND HIGH WIND
WARNING FOR GUADALUPE MOUNTAINS EXPIRED...

.WITH THE LOSS OF DAYTIME HEATING UPPER WINDS HAVE DECOUPLED FROM
THE SURFACE. AS A RESULT SURFACE WIND SPEEDS HAVE DROPPED BELOW
WARNING LEVELS. THE HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS
HAS EXPIRED AND THE WARNING FOR THE DAVIS MOUNTAINS HAS BEEN
CANCELED. 

TXZ074-260215-
/O.CAN.KMAF.HW.W.0008.000000T0000Z-100226T0600Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
713 PM CST THU FEB 25 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELED THE
HIGH WIND WARNING. 

WHILE SOME WIND GUSTS WILL BE POSSIBLE THE REMAINDER OF THE
EVENING... WIND SPEEDS HAVE DROPPED BELOW WARNING LEVELS.
THEREFORE THE HIGH WIND WARNING FOR THE DAVIS MOUNTAINS HAS BEEN
CANCELED. 

$$

NMZ027-TXZ258-260215-
/O.EXP.KMAF.HW.W.0008.000000T0000Z-100226T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
613 PM MST THU FEB 25 2010

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

WIND SPEEDS OVER THE GUADALUPE MOUNTAINS HAVE DROPPED AND THE
WARNING HAS EXPIRED.

$$

TXZ057-260215-
/O.EXP.KMAF.WI.Y.0007.000000T0000Z-100226T0100Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITY OF...VAN HORN
713 PM CST THU FEB 25 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WIND SPEEDS OVER THE VAN HORN REGION HAVE DROPPED AND THE WARNING
HAS EXPIRED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 25, 4:34 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 25, 4:34 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 AM CST THU FEB 25 2010

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LIGHT WINDS THIS MORNING WILL INCREASE FROM THE WEST DURING THE
AFTERNOON AND BECOME NORTHWESTERLY THIS EVENING AND TONIGHT. CLOUD
DECK AT BKN100 SHOULD REMAIN FOR A GOOD PART OF THE PERIOD BUT IS
NOT EXPECTED TO LOWER MUCH IF AT ALL.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 311 AM CST THU FEB 25 2010/

DISCUSSION...

QUIET NIGHT ACROSS SE NM/WEST TEXAS UNDER NW FLOW ALOFT...W/WATER
VAPOR IMAGERY SHOWING THE NEXT UPPER SHORTWAVE OVER CENTRAL CO AND
HEADED TOWARD THE PANHANDLES.  W/SNOWPACK GONE...DRYING OUT FROM
YESTERDAY...AND SW SFC FLOW TODAY...EXPECT A REBOUND TODAY TO NEAR
NORMAL HIGHS BEFORE A COLD FRONT ASSOCIATED W/THE TROUGH MOVING INTO
THE REGION AFTER SUNSET.  IMMEDIATE CONCERNS WILL BE NEAR-CRITICAL
FIRE WX CONDITIONS THIS AFTERNOON INVOF THE DAVIS MNTS...WHERE
LATEST OBSERVATIONS SHOW VERY DRY AIR IN PLACE...W/RH/S AROUND 20
PCT.  AFTERNOON MIXING COULD BRIEFLY INTRODUCE CRITICAL WINDS TO
THIS AREA FOR A FEW HRS BY MID-AFTERNOON.  OTHERWISE...MODELS ARE
CONSISTENT IN PASSING THE UPPER TROUGH TOO FAR N-NE OF THE AREA FOR
SHRA IMPACTING NORTHERN ZONES.

FRONT WILL TAKE FRIDAY/S HIGHS DOWN TO WELL-BELOW NORMAL UNDER NW
FLOW ALOFT...BEFORE BRIEF RIDGING IN BETWEEN SYSTEMS AND A SLIGHT
WARMUP SATURDAY...BEFORE A DEEPER PAC TROUGH MOVES INTO THE REGION
SATURDAY NIGHT.  MODELS ARE STILL IN GENERAL AGREEMENT IN MOVING
THIS FEATURE INTO THE TEXAS PANHANDLE SUNDAY/SUNDAY NIGHT...BUT
W/TIMING DIFFERENCES.  THE GFS/DGEX PLACE THE TROUGH IN THE TX
PANHANDLE BY 00Z MONDAY...WHILE THE ECMWF LAGS BEHIND IN CENTRAL
NM...AND THE CANADIAN IN BETWEEN.  FOR SAKE OF CONTINUITY...WILL USE
A COMPROMISE...BRINGING THE TROUGH THRU SUNDAY.  FCST
SOUNDINGS/TEMPERATURE PROGS STILL LOOK TOO WARM FOR WINTRY PRECIP
W/THIS SYSTEM...EXCEPT FOR THE HIGHER ELEVATIONS OF THE
GUADALUPES...WHICH COULD SEE A RAIN/SNOW MIX SUNDAY MORNING.  IN
ADDITION...ASIDE FROM STILL FAVORABLE MID-LEVEL LRS AS THE TROUGH
ARRIVES...FORECAST SOUNDINGS SUGGEST LITTLE INSTABILITY AND MARGINAL
SHEAR FAVORABLE FOR THUNDER...SO WILL CONTINUE W/A CHANCE OF SHRA
SUNDAY...TAPERING OFF EAST SUNDAY NIGHT.

OTHERWISE...A SLOW WARMUP INTO NEXT WEEK FOLLOWS THE TROUGH AS BROAD
RIDGING SETS IN...AND FORECAST SOUNDINGS/TEMP PROGS SUGGEST GUIDANCE
NUMBERS MAY BE A BIT TOO COOL IN THE EXTENDED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.

     RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     PECOS...REEVES COUNTY AND UPPER TRANS PECOS.

&&

10
Hazardous weather outlook, Feb 25, 4:51 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 AM CST THU FEB 25 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
551 AM CST THU FEB 25 2010 /451 AM MST THU FEB 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THE DAVIS MOUNTAINS AND
WESTERN REEVES AND PECOS COUNTIES THIS AFTERNOON FOR SUSTAINED
WINDS ABOVE 20 MPH...RELATIVE HUMIDITIES BELOW 15 PERCENT...AND
DRY FUELS. THE GUADALUPE MOUNTAINS MAY BRIEFLY EXPERIENCE RED FLAG
CONDITIONS AND AN ELEVATED FIRE DANGER EXISTS THERE.

IN ADDITION...A WIND ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE
VAN HORN CORRIDOR FOR WESTERLY WINDS OF 30 TO 35 MPH. TRAVELLERS
ON NORTH-SOUTH ORIENTED ROADS SHOULD BE WARY OF HAZARDOUS CROSS
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 3:24 AM MSTWind AdvisoryMAF15 hr
Feb 25, 3:47 AM MSTRed Flag WarningMAFPecos14 hr

Nearby

High Wind Warnings in New Mexico, 2010High Wind Warnings in Texas, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.